Inability to ventilate while using a silicone-based endotracheal tube

Stephen J. Gleich, Wayne T. Nicholson, Travis M. Jacobs, Roger E. Hofer, Juraj Sprung

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

We present a complication associated with herniation of a specially designed silicone-based endotracheal tube (ETT) cuff used for laryngeal nerve monitoring (electromyographic [EMG] ETT). Lung ventilation in our patient was initially unimpeded. However, 30 minutes after initiation of anesthesia with desflurane and nitrous oxide, there was a sudden inability to ventilate due to the herniation of the ETT cuff presumably caused by diffusion of nitrous oxide into the silicone-based cuff. In vitro testing has shown that the increase in intracuff pressure during ventilation with nitrous oxide in the silicone-based EMG ETT is much greater (approximately 50 mmHg) than that in the polyvinyl chloride-based ETT (approximately 10 mmHg) routinely used in our department.

Original languageEnglish (US)
Pages (from-to)389-392
Number of pages4
JournalJournal of Clinical Anesthesia
Volume20
Issue number5
DOIs
StatePublished - Aug 2008

Fingerprint

Nitrous Oxide
Silicones
Ventilation
Laryngeal Nerves
Polyvinyl Chloride
Anesthesia
Pressure
Lung

Keywords

  • Anesthesia
  • Cuff herniation
  • Endotracheal tube cuff
  • General
  • Nitrous oxide

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Gleich, S. J., Nicholson, W. T., Jacobs, T. M., Hofer, R. E., & Sprung, J. (2008). Inability to ventilate while using a silicone-based endotracheal tube. Journal of Clinical Anesthesia, 20(5), 389-392. https://doi.org/10.1016/j.jclinane.2008.03.008

Inability to ventilate while using a silicone-based endotracheal tube. / Gleich, Stephen J.; Nicholson, Wayne T.; Jacobs, Travis M.; Hofer, Roger E.; Sprung, Juraj.

In: Journal of Clinical Anesthesia, Vol. 20, No. 5, 08.2008, p. 389-392.

Research output: Contribution to journalArticle

Gleich, SJ, Nicholson, WT, Jacobs, TM, Hofer, RE & Sprung, J 2008, 'Inability to ventilate while using a silicone-based endotracheal tube', Journal of Clinical Anesthesia, vol. 20, no. 5, pp. 389-392. https://doi.org/10.1016/j.jclinane.2008.03.008
Gleich, Stephen J. ; Nicholson, Wayne T. ; Jacobs, Travis M. ; Hofer, Roger E. ; Sprung, Juraj. / Inability to ventilate while using a silicone-based endotracheal tube. In: Journal of Clinical Anesthesia. 2008 ; Vol. 20, No. 5. pp. 389-392.
@article{67a90036688e4ddf9420197dfb6f1058,
title = "Inability to ventilate while using a silicone-based endotracheal tube",
abstract = "We present a complication associated with herniation of a specially designed silicone-based endotracheal tube (ETT) cuff used for laryngeal nerve monitoring (electromyographic [EMG] ETT). Lung ventilation in our patient was initially unimpeded. However, 30 minutes after initiation of anesthesia with desflurane and nitrous oxide, there was a sudden inability to ventilate due to the herniation of the ETT cuff presumably caused by diffusion of nitrous oxide into the silicone-based cuff. In vitro testing has shown that the increase in intracuff pressure during ventilation with nitrous oxide in the silicone-based EMG ETT is much greater (approximately 50 mmHg) than that in the polyvinyl chloride-based ETT (approximately 10 mmHg) routinely used in our department.",
keywords = "Anesthesia, Cuff herniation, Endotracheal tube cuff, General, Nitrous oxide",
author = "Gleich, {Stephen J.} and Nicholson, {Wayne T.} and Jacobs, {Travis M.} and Hofer, {Roger E.} and Juraj Sprung",
year = "2008",
month = "8",
doi = "10.1016/j.jclinane.2008.03.008",
language = "English (US)",
volume = "20",
pages = "389--392",
journal = "Journal of Clinical Anesthesia",
issn = "0952-8180",
publisher = "Elsevier Inc.",
number = "5",

}

TY - JOUR

T1 - Inability to ventilate while using a silicone-based endotracheal tube

AU - Gleich, Stephen J.

AU - Nicholson, Wayne T.

AU - Jacobs, Travis M.

AU - Hofer, Roger E.

AU - Sprung, Juraj

PY - 2008/8

Y1 - 2008/8

N2 - We present a complication associated with herniation of a specially designed silicone-based endotracheal tube (ETT) cuff used for laryngeal nerve monitoring (electromyographic [EMG] ETT). Lung ventilation in our patient was initially unimpeded. However, 30 minutes after initiation of anesthesia with desflurane and nitrous oxide, there was a sudden inability to ventilate due to the herniation of the ETT cuff presumably caused by diffusion of nitrous oxide into the silicone-based cuff. In vitro testing has shown that the increase in intracuff pressure during ventilation with nitrous oxide in the silicone-based EMG ETT is much greater (approximately 50 mmHg) than that in the polyvinyl chloride-based ETT (approximately 10 mmHg) routinely used in our department.

AB - We present a complication associated with herniation of a specially designed silicone-based endotracheal tube (ETT) cuff used for laryngeal nerve monitoring (electromyographic [EMG] ETT). Lung ventilation in our patient was initially unimpeded. However, 30 minutes after initiation of anesthesia with desflurane and nitrous oxide, there was a sudden inability to ventilate due to the herniation of the ETT cuff presumably caused by diffusion of nitrous oxide into the silicone-based cuff. In vitro testing has shown that the increase in intracuff pressure during ventilation with nitrous oxide in the silicone-based EMG ETT is much greater (approximately 50 mmHg) than that in the polyvinyl chloride-based ETT (approximately 10 mmHg) routinely used in our department.

KW - Anesthesia

KW - Cuff herniation

KW - Endotracheal tube cuff

KW - General

KW - Nitrous oxide

UR - http://www.scopus.com/inward/record.url?scp=50149099194&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=50149099194&partnerID=8YFLogxK

U2 - 10.1016/j.jclinane.2008.03.008

DO - 10.1016/j.jclinane.2008.03.008

M3 - Article

C2 - 18761252

AN - SCOPUS:50149099194

VL - 20

SP - 389

EP - 392

JO - Journal of Clinical Anesthesia

JF - Journal of Clinical Anesthesia

SN - 0952-8180

IS - 5

ER -